Alert archive / California / Gale Warnings in 2023
Gale Warning 48, NWS Eureka, CA
NWS Eureka, CA issued this gale warning at Dec 5, 2023, 2:46 PM PST. It took effect at Dec 5, 2023, 10:00 PM PST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 5, 2023, 2:46 PM PST (22:46 UTC)
- In effect from
- Dec 5, 2023, 10:00 PM PST
- Expired
- Dec 6, 2023, 7:54 AM PST
- In force
- 10 hr
- Issued by
- NWS Eureka, CA
The text
As transmitted.
468 WHUS76 KEKA 052246 MWWEKA URGENT - MARINE WEATHER MESSAGE National Weather Service Eureka CA 246 PM PST Tue Dec 5 2023 PZZ470-060700- /O.EXT.KEKA.SE.W.0039.000000T0000Z-231206T0600Z/ /O.NEW.KEKA.GL.W.0048.231206T0600Z-231206T1600Z/ Pt St George to Cape Mendocino 10 to 60 nm- 246 PM PST Tue Dec 5 2023 ...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 10 PM PST THIS EVENING... ...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 8 AM PST WEDNESDAY... * WHAT...For the Hazardous Seas Warning, very steep and hazardous seas 16 to 18 feet. For the Gale Warning, south winds 15 to 25 kt with gusts up to 35 kt and seas 16 to 20 feet expected. * WHERE...Pt St George to Cape Mendocino 10 to 60 nm. * WHEN...For the Hazardous Seas Warning, until 10 PM PST this evening. For the Gale Warning, from 10 PM this evening to 8 AM PST Wednesday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ450-060700- /O.EXT.KEKA.SC.Y.0133.000000T0000Z-231206T0600Z/ /O.EXB.KEKA.SE.W.0039.231206T0600Z-231206T1800Z/ Pt St George to Cape Mendocino out 10 nm- 246 PM PST Tue Dec 5 2023 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM PST THIS EVENING... ...HAZARDOUS SEAS WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST WEDNESDAY... * WHAT...For the Hazardous Seas Warning, very steep and hazardous seas 14 to 17 feet expected. For the Small Craft Advisory, south winds 10 to 20 kt with gusts up to 25 kt and seas 13 to 15 feet. * WHERE...Pt St George to Cape Mendocino out 10 nm. * WHEN...For the Hazardous Seas Warning, from 10 PM this evening to 10 AM PST Wednesday. For the Small Craft Advisory, until 10 PM PST this evening. * IMPACTS...Very steep and hazardous seas could capsize or cause damage to vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for rough seas and consider remaining in port until hazardous seas subside. && $$ PZZ455-060700- /O.EXT.KEKA.SC.Y.0133.000000T0000Z-231206T0600Z/ /O.EXB.KEKA.SE.W.0039.231206T0600Z-231206T1800Z/ Cape Mendocino to Pt Arena out 10 nm- 246 PM PST Tue Dec 5 2023 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM PST THIS EVENING... ...HAZARDOUS SEAS WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST WEDNESDAY... * WHAT...For the Hazardous Seas Warning, very steep and hazardous seas 13 to 17 feet expected. For the Small Craft Advisory, southeast winds 5 to 15 kt with gusts up to 25 kt and seas 9 to 13 feet. * WHERE...Cape Mendocino to Pt Arena out 10 nm. * WHEN...For the Hazardous Seas Warning, from 10 PM this evening to 10 AM PST Wednesday. For the Small Craft Advisory, until 10 PM PST this evening. * IMPACTS...Very steep and hazardous seas could capsize or cause damage to vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for rough seas and consider remaining in port until hazardous seas subside. && $$ PZZ475-060700- /O.EXT.KEKA.SE.W.0039.000000T0000Z-231206T1300Z/ Cape Mendocino to Pt Arena 10 to 60 nm- 246 PM PST Tue Dec 5 2023 ...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 5 AM PST WEDNESDAY... * WHAT...Very steep and hazardous seas 13 to 18 feet. * WHERE...Cape Mendocino to Pt Arena 10 to 60 nm. * WHEN...Until 5 AM PST Wednesday. * IMPACTS...Very steep and hazardous seas could capsize or cause damage to vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for rough seas and consider remaining in port until hazardous seas subside. && $$
3 follow-up statements
603 WHUS76 KEKA 060421 MWWEKA URGENT - MARINE WEATHER MESSAGE National Weather Service Eureka CA 821 PM PST Tue Dec 5 2023 PZZ470-061230- /O.CON.KEKA.SE.W.0039.000000T0000Z-231206T0600Z/ /O.CON.KEKA.GL.W.0048.231206T0600Z-231206T1600Z/ Pt St George to Cape Mendocino 10 to 60 nm- 821 PM PST Tue Dec 5 2023 ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... ...GALE WARNING REMAINS IN EFFECT UNTIL 8 AM PST WEDNESDAY... * WHAT...For the Hazardous Seas Warning, very steep and hazardous seas 16 to 18 feet. For the Gale Warning, south winds 15 to 25 kt with gusts up to 30 kt and seas 16 to 20 feet expected. * WHERE...Pt St George to Cape Mendocino 10 to 60 nm. * WHEN...For the Hazardous Seas Warning, until 10 PM PST this evening. For the Gale Warning, until 8 AM PST Wednesday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ450-061230- /O.CON.KEKA.SC.Y.0133.000000T0000Z-231206T0600Z/ /O.CON.KEKA.SE.W.0039.231206T0600Z-231206T1800Z/ Pt St George to Cape Mendocino out 10 nm- 821 PM PST Tue Dec 5 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 10 AM PST WEDNESDAY... * WHAT...For the Hazardous Seas Warning, very steep and hazardous seas 14 to 17 feet expected. For the Small Craft Advisory, south winds 10 to 15 kt with gusts up to 25 kt and seas 13 to 15 feet. * WHERE...Pt St George to Cape Mendocino out 10 nm. * WHEN...For the Hazardous Seas Warning, until 10 AM PST Wednesday. For the Small Craft Advisory, until 10 PM PST this evening. * IMPACTS...Very steep and hazardous seas could capsize or cause damage to vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for rough seas and consider remaining in port until hazardous seas subside. && $$ PZZ455-061230- /O.CON.KEKA.SC.Y.0133.000000T0000Z-231206T0600Z/ /O.CON.KEKA.SE.W.0039.231206T0600Z-231206T1800Z/ Cape Mendocino to Pt Arena out 10 nm- 821 PM PST Tue Dec 5 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 10 AM PST WEDNESDAY... * WHAT...For the Hazardous Seas Warning, very steep and hazardous seas 13 to 17 feet expected. For the Small Craft Advisory, seas 9 to 13 feet. * WHERE...Cape Mendocino to Pt Arena out 10 nm. * WHEN...For the Hazardous Seas Warning, until 10 AM PST Wednesday. For the Small Craft Advisory, until 10 PM PST this evening. * IMPACTS...Very steep and hazardous seas could capsize or cause damage to vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for rough seas and consider remaining in port until hazardous seas subside. && $$ PZZ475-061230- /O.CON.KEKA.SE.W.0039.000000T0000Z-231206T1300Z/ Cape Mendocino to Pt Arena 10 to 60 nm- 821 PM PST Tue Dec 5 2023 ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 5 AM PST WEDNESDAY... * WHAT...Very steep and hazardous seas 13 to 18 feet. * WHERE...Cape Mendocino to Pt Arena 10 to 60 nm. * WHEN...Until 5 AM PST Wednesday. * IMPACTS...Very steep and hazardous seas could capsize or cause damage to vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for rough seas and consider remaining in port until hazardous seas subside. && $$
780 WHUS76 KEKA 061058 MWWEKA URGENT - MARINE WEATHER MESSAGE National Weather Service Eureka CA 258 AM PST Wed Dec 6 2023 PZZ475-061800- /O.EXT.KEKA.SE.W.0039.000000T0000Z-231206T1800Z/ Cape Mendocino to Pt Arena 10 to 60 nm- 258 AM PST Wed Dec 6 2023 ...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 10 AM PST THIS MORNING... * WHAT...Very steep and hazardous seas 16 to 18 feet. * WHERE...Cape Mendocino to Pt Arena 10 to 60 nm. * WHEN...Until 10 AM PST this morning. * IMPACTS...Very steep and hazardous seas could capsize or cause damage to vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for rough seas and consider remaining in port until hazardous seas subside. && $$ PZZ470-061600- /O.CON.KEKA.GL.W.0048.000000T0000Z-231206T1600Z/ Pt St George to Cape Mendocino 10 to 60 nm- 258 AM PST Wed Dec 6 2023 ...GALE WARNING REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING... * WHAT...South winds 15 to 25 kt with gusts up to 35 kt and seas 17 to 21 feet. * WHERE...Pt St George to Cape Mendocino 10 to 60 nm. * WHEN...Until 8 AM PST this morning. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ450-455-061800- /O.CON.KEKA.SE.W.0039.000000T0000Z-231206T1800Z/ Pt St George to Cape Mendocino out 10 nm- Cape Mendocino to Pt Arena out 10 nm- 258 AM PST Wed Dec 6 2023 ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... * WHAT...Very steep and hazardous seas 13 to 18 feet. * WHERE...Pt St George to Cape Mendocino out 10 nm and Cape Mendocino to Pt Arena out 10 nm. * WHEN...Until 10 AM PST this morning. * IMPACTS...Very steep and hazardous seas could capsize or cause damage to vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for rough seas and consider remaining in port until hazardous seas subside. && $$
763 WHUS76 KEKA 061554 MWWEKA URGENT - MARINE WEATHER MESSAGE National Weather Service Eureka CA 754 AM PST Wed Dec 6 2023 PZZ470-070000- /O.CAN.KEKA.GL.W.0048.000000T0000Z-231206T1600Z/ /O.NEW.KEKA.SC.Y.0134.231206T1554Z-231208T1200Z/ Pt St George to Cape Mendocino 10 to 60 nm- 754 AM PST Wed Dec 6 2023 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM PST FRIDAY... ...GALE WARNING IS CANCELLED... * WHAT...West winds 10 to 20 kt with gusts up to 30 kt and seas 11 to 16 feet. * WHERE...Pt St George to Cape Mendocino 10 to 60 nm. * WHEN...Until 4 AM PST Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ PZZ450-455-475-070000- /O.CAN.KEKA.SE.W.0039.000000T0000Z-231206T1800Z/ /O.NEW.KEKA.SC.Y.0134.231206T1554Z-231208T1200Z/ Pt St George to Cape Mendocino out 10 nm- Cape Mendocino to Pt Arena out 10 nm- Cape Mendocino to Pt Arena 10 to 60 nm- 754 AM PST Wed Dec 6 2023 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM PST FRIDAY... ...HAZARDOUS SEAS WARNING IS CANCELLED... * WHAT...West winds 10 to 20 kt with gusts up to 30 kt and seas 11 to 16 feet. * WHERE...Pt St George to Cape Mendocino out 10 nm, Cape Mendocino to Pt Arena out 10 nm and Cape Mendocino to Pt Arena 10 to 60 nm. * WHEN...Until 4 AM PST Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this gale warning went out at Dec 5, 6:04 AM PST, 8 hours 42 minutes earlier.
Area forecast discussion, Dec 5, 6:04 AM PST, 8 hours 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
604 AM PST Tue Dec 5 2023
.SYNOPSIS...Near to above normal temperatures along with mostly
dry weather today, with some light rain showers in Del Norte
County. A stronger system will move in tonight bringing gusty
winds, moderate to heavy rainfall and high elevation snow through
Thursday night.
&&
.DISCUSSION...Latest GOES-WEST satellite imagery shows a broad
upper level trough centered over the Gulf of Alaska, with a strong
frontal system extended from southwest British Columbia to well
offshore of northern California. Southerly winds along with a low
level warm air advection are bringing mild overnight temperatures
across region. ECMWF Extreme Forecast Index (EFI) highlight
temperatures above normal for NW California with the to the
percentile for today. The forecast for today calls for 67F at
Eureka, which would tie the daily record set back on 1934 and
1997. Mostly dry conditions are expected today across most of the
region with some light rain possible across Del Norte County.
A stronger frontal system will slowly edge down the coast
late tonight before blasting offshore early Wednesday morning.
The enhanced moisture flux occurring to the north will be
weakening as this occurs; however, lingering anomalous
precipitable water values and convective instability will bring
moderate to heavy rainfall over the northwest portions of the CWA,
including over recently saturated grounds of northern Humboldt
through Del Norte County. Model consensus indicates the frontal
system will arrive at the North Coast late Tuesday, and continue
to slide southeastward across the region.
Southerly winds will increase late tonight with a low level
coastal jet in advance of the front will likely produce gusts
around 30 to locally 40 mph over the more prominent coastal
headlands and exposed ridges. Those winds will probably peak early
Wednesday morning ahead of the front, but will remain gusty
throughout the day on Wednesday, especially with the convective
activity. The aforementioned strong frontal system will bring an
additional 1 to 4 inches of rain late tonight through Thursday
over the above mentioned area, with higher amounts over the higher
terrain or where isolated thunderstorm development occurs. Rain
rates don't look to be greater than 0.5 inch per hour, but the
soil moistures is already about 70% saturated, increasing the
potential for small stream flooding.
A colder deep-layer airmass will subsequently spread south across
the West Coast late on Wednesday, with 850 mb temperatures around
-2C, 700 mb temperature from -10C to -12C, and 500 mb below 30C.
The cold airmass will aid in steep lapse rates and increasing
instability environment. Isolated thunderstorms, small hail and
brief heavy downpours will be possible with it. Snow levels are
anticipated to drop from about 5000 feet MSL Wednesday afternoon
to around 3500 ft MSL by late on Wednesday into early Thursday.
Light to moderate snow is forecast from Wednesday evening through
Thursday night with storm total accumulations from 2 to 12 inches
across the mountains, particularly in the Trinity Alps and
interior Del NOrte counties. Scott Mountain Summit may see up to
4 inches in a period of 24 hours from this Wednesday evening
through Thursday night. NBM indicates there is a 54% to 68%
chance of at least 4 inches of snow at the Scott Mountain Summit
in Highways 3.
An additional shortwave trough will move through on Thursday with
another resurgence of stronger southerly winds, rainfall and
showers capable of small hail.
&&
.AVIATION...Lingering moisture has has contributed to fog formation
overnight, primarily affecting inland valleys including UKI, with
some brief impacts to ACV. Remaining fog is expected to lift by mid
morning, with IFR conditions improving to VFR. The approaching front
will increase winds, especially along the coast. LLWS will remain
elevated in Del Norte, then expand toward the rest of the coast
tonight. Fog tomorrow night is possible again in UKI, but
uncertainty remains high. Rain returns tomorrow morning from an
approaching front, lowering ceilings and visibility.
&&
.MARINE...Gusty southerlies continue across the waters today.
Relatively lighter winds in the southern waters will increase today
as a front approaches, and winds will peak this afternoon with near
gale force gusts in the northern outer waters. Thunderstorms are
possible with this front, and could produce localized gale force
gusts. Winds will finally diminish tomorrow behind the front. Waves
remain elevated in the region dominated by a mid to long period NW
swell. Another long period swell arrives today bringing hazardous
seas, maxing out at 18 ft at 17 seconds. The combined wave height
could exceed 20 ft in some locations. Seas will subside slightly
Wednesday night, but will quickly elevate again as a nearby system
produces very steep seas, of around 13-15 ft at 13 seconds.
&&
.CLIMATE...
Daily Records (December 5)
Station/Forecast/Record/Date
-------/--------/------/----
KEKA *67 67 1934 1997
KCEC 67 70 1925
KUKI 69 79 1972
----------------------------
&&
.BEACH HAZARDS...The sneaker wave threat will quickly turn into a
high surf threat on Tuesday as a large northwest swell impacts
northwest California coastal areas. The swell will max out around 15
to 16 feet around 18 seconds Tuesday evening. The beach hazards
statement was extended through the day Tuesday to highlight the
ongoing risk before the high surf advisory takes effect Tuesday
evening for breakers around 20 to 24 feet. Large, unexpected waves
can sweep across the beach without warning potentially sweeping
people into the sea from rocks, jetties, and beaches. Breaker waves
are expected to be larger along the Humboldt and Del Norte coasts,
but will remain large along the Mendocino coast. KMZ/JDB
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Beach Hazards Statement until 4 PM PST this afternoon for
CAZ101-103-104-109.
High Surf Advisory from 4 PM this afternoon to 8 AM PST
Wednesday for CAZ101-103-104-109.
Flood Watch from late tonight through late Wednesday night
for CAZ101>106.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 9 AM PST Wednesday for PZZ450-
455.
Small Craft Advisory until 10 AM PST this morning for
PZZ470-475.
Hazardous Seas Warning from 10 AM this morning to 3 AM PST
Wednesday for PZZ470-475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 5, 3:23 AM PST | Flood Watch | EKA | Del Norte, Humboldt | 43 hr |
| Dec 5, 3:02 PM PST | Winter Weather Advisory | EKA | 48 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.